Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 29, NWS Grand Rapids, MI

June 15, 2023Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 15, 2023, 4:13 PM EDT for Ingham County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2023, 4:13 PM EDT (20:13 UTC)
Expired
Jun 15, 2023, 4:45 PM EDT
In force
32 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Ingham County, MI

The radar

The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:05 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 15, 3:05 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
305 PM EDT Thu Jun 15 2023

Corrected Short Term section

LATEST UPDATE...
Long Term

.SHORT TERM...(This evening through Friday night)
Issued at 220 PM EDT Thu Jun 15 2023

A cold front is currently moving across the cwa but has not yet
triggered any storms. Mesoanalysis indicated 500 j/kg SBCAPE across
much of the cwa. However, some CINh was noted over the southeast cwa
but should be gone by 4 pm. Given LI's below 0c along with the lift
from the front and approaching short wave, we'll probably see a few
storms develop southeast of a Lansing to Battle Creek like after 4
pm and exit out of the region by 9 pm. SPC continues with the
marginal risk for southeast Ingham and Jackson counties. Cooler
temperatures aloft advecting south toward the southeast cwa would
favor hail as a threat and wind the secondary threat.

Once the front moves through, high pressure will nose in from Lake
Superior and dry weather will prevail through Friday night.
Comfortable nighttime lows ranging from the 40s north and 50s
elsewhere are expected tonight and Friday night. Highs Friday will
be in the mid to upper 70s.

.LONG TERM...(Saturday through Thursday)
Issued at 305 PM EDT Thu Jun 15 2023

Confidence continues to increase that we are looking at another
prolonged dry and very warm period over the next week.

High pressure that will build over the area on Friday, will
continue to hold in place through early Sunday. A few days ago, it
seemed that energy coming in off of the Pacific on the nearly
zonal flow, would bring us some rain chances. Now, this energy
coming in is now expected to close off, and rotate to our south.
As it does so, we will see the upper ridge weaken temporarily, but
hold over the area before it becomes re-established ahead of the
strong low coming in over the Pacific NW.

All of these features interacting will result in an upper air
pattern omega block similar to the last prolonged hot and dry
spell over the entire region. It will be similar to the point of
the closed upper low sitting over the SE US which is very
anomalous for this time of the year. Another eventual result of
this could be multiple rounds of wildfire smoke coming down from
Canada with any wildfires that may start or flare up.

As far as temperatures go for the next few days, we will see a
warming trend through the weekend as the high builds in, and
temperatures aloft warm over the area. It looks like we will not
be exceptionally hot during this period as 850 mb temps are
forecast to stay in the mid teens C from late this weekend through
much of next week. This will support highs well in the 80s to
around 90.

There will be a slight increase in the chance of rain around the
Wednesday/Thursday time frame next week, but this is far from
certain at this time. This is the case since it all revolves
around an upper low which is complicated to forecast beyond a day
or two.

What happens is that the upper low will rotate around the SE US,
and the models try to inch it up toward the area mid-week next
week. Right now, it doesn't look like it will bring anything
widespread to the area. It looks to be mainly that additional low
level moisture will rotate into the area from the SE, and there
would be a diurnal component to it, and shower/storm chances would
be possibly focused along lake breezes, and any other boundaries
that might be present.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 220 PM EDT Thu Jun 15 2023

A cold front is moving south across Lower Michigan and just passed
GRR. Behind the front MVFR and IFR cigs were noted along with some
fog off of the lake. As the front continues its trek south, MVFR
cigs and potentially IFR will fill in behind it. The front also may
trigger some thunderstorms after 19z at LAN/JXN and included VCTS in
the TAFs. Cigs will improve to VFR Friday morning.

&&

.MARINE...
Issued at 220 PM EDT Thu Jun 15 2023

No changes to the marine headlines. A cold front currently moving
across Lower MI will result in an increase in northerly winds and
corresponding waves this afternoon and tonight. Waves will begin to
subside Friday once high pressure builds in.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
     056-064-071.

LM...Small Craft Advisory until 5 AM EDT Friday for LMZ844>849.

&&

SHORT TERM...04
LONG TERM...NJJ
AVIATION...04
MARINE...04
Hazardous weather outlook, Jun 15, 5:14 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
514 AM EDT Thu Jun 15 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
514 AM EDT Thu Jun 15 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms could produce hail and isolated strong
wind gusts this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-160915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
514 AM EDT Thu Jun 15 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft and swimmers this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 15, 3:49 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
349 PM EDT Thu Jun 15 2023

MIZ059-066-067-074-152115-
Clinton MI-Ingham MI-Eaton MI-Jackson MI-
349 PM EDT Thu Jun 15 2023

...Strong thunderstorms will impact portions of Jackson, Ingham,
southeastern Clinton and southeastern Eaton Counties through 515 PM
EDT...

At 348 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laingsburg to 5 miles south of Lansing to
near Homer. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lansing...             Jackson...             Mason...
Eaton Rapids...        East Lansing...        Williamston...
Leslie...              Stockbridge...         Brooklyn...
Grass Lake...          Vandercook Lake...     Leoni...
Spring Arbor...        Napoleon...            Sandstone...
Aurelius...            Onondaga...            Norvell...
Bunker Hill...         Pulaski...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8414 4208 8471 4242 8472 4264 8464
      4296 8445 4296 8437 4278 8436 4278 8416
      4245 8414 4242 8413
TIME...MOT...LOC 1948Z 280DEG 20KT 4289 8440 4263 8455 4217 8473

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:49 PM EDTSpecial Weather StatementGRRIngham, Jackson86 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.